Ohio, 2004

Flash Flood in Ohio, June 17, 2004

June 17, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 2:55 PM EST, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 2:55 PM EST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT WED JUN 16 2004

.DISCUSSION...

HIGH HUMIDITY AND A FRONT THAT HAS BECOME STATIONARY ACROSS THE
UPPER OHIO VALLEY WILL CONTINUE TO CAUSE THUNDERSTORMS WITH HEAVY
RAIN. A FLASH FLOOD WATCH HAS BEEN PUT IN EFFECT UNTIL 10 PM
THURSDAY. AS HPC HAS INDICATED 2 INCH PER HOUR RAINS ARE POSSIBLE.
SOILS ARE WET SO ONLY 1 TO 1.5 INCHES OF RAIN IS NEEDED IN 3 HOURS
FOR FLOODING TO BEGIN. RUC AND ETA SHOW LOW LEVEL CONVERGENCE
POSSIBLE AT TIMES...SO RADAR ECHO TRAINING CAN OCCUR CAUSING
REPEATED HEAVY RAINS.

THE UPPER OHIO VALLEY CAN REMAIN IN THIS SCENARIO UNTIL A TROUGH IN
THE UPPER JET PUSHES THE FRONT THROUGH THE UPPER OHIO VALLEY LATE
FRIDAY...AS SHOWN BY THE ETA AND GFS RUNS.

IN THE LONG-TERM, IT APPEARS THE VARIOUS MODELS INCLUDING THE GFS
ARE CONVERGING ON A SOLUTION IN WHICH THERE CONTINUES TO BE A ZONAL
FLOW ACROSS THE NORTHERN UNITED STATES. SO TEMPERATURES WILL
CONTINUE TO NEAR OR A LITTLE ABOVE NORMAL. THERE WILL ALSO BE A
CHANCE OF SHOWERS AND THUNDERSTORMS MOST DAYS. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLASH FLOOD WATCH THROUGH THURSDAY 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jun 16, 4:21 AM EST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT WED JUN 16 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
521 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...A SLIGHT CHANCE OF SEVERE WEATHER IS
EXPECTED ON DAY TWO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 16, 9:51 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EDT WED JUN 16 2004

OHZ039-040-048-049-057>059-068-069-170545-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MONROE OH-
MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
1051 PM EDT WED JUN 16 2004

...THUNDERSTORMS MOVING INTO THE REGION...

SHOWERS AND THUNDERSTORMS IN MUSKINGUM AND COSHOCTON COUNTIES WILL
CONTINUE TO MOVE MOVE NORTHEASTWARD BEFORE MIDNIGHT. SOME OF THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS IN A SHORT PERIOD OF TIME ALONG
WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

MOTORISTS ARE URGED TO EXERCISE CAUTION IN TRAVEL AND BE ALERT
FOR PONDING OF WATER ON ROADWAYS AND POOR VISIBILITIES AT TIMES.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION UNTIL 10 PM EDT
THURSDAY.
Special weather statement, Jun 16, 11:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 AM EDT THU JUN 17 2004

OHZ041-050-WVZ001>003-170545-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-OHIO WV-
1235 AM EDT THU JUN 17 2004

...THUNDERSTORMS MOVING INTO THE REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO COLUMBIANA AND JEFFERSON
COUNTIES BEFORE 1AM AND THEN SPREAD EASTWARD INTO THE NORTHERN WEST
VIRGINIA PANHANDLE. SOME OF THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
IN A SHORT PERIOD OF TIME ALONG WITH GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES.

MOTORISTS ARE URGED TO EXERCISE CAUTION IN TRAVEL AND BE ALERT
FOR PONDING OF WATER ON ROADWAYS AND POOR VISIBILITIES AT TIMES.
Special weather statement, Jun 17, 12:36 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 AM EDT THU JUN 17 2004

PAZ013-020-170631-
BEAVER PA-LAWRENCE PA-
136 AM EDT THU JUN 17 2004

...THUNDERSTORMS MOVING ACROSS LAWRENCE AND BEAVER COUNTIES...

THUNDERSTORMS WILL MOVE INTO LAWRENCE AND BEAVER COUNTIES BY 2 AM.
SOME OF THE STORMS WILL BE BRING HEAVY DOWNPOURS...DANGEROUS
LIGHTNING...SMALL HAIL AND SOME WIND GUSTS TO 30 MPH.

MOTORISTS ARE URGED TO EXERCISE CAUTION AND BE ALERT
FOR PONDING OF WATER ON ROADWAYS AND POOR VISIBILITIES AT TIMES.
Special weather statement, Jun 17, 12:57 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 AM EDT THU JUN 17 2004

PAZ008-014-015-022-170800-
ARMSTRONG PA-BUTLER PA-CLARION PA-VENANGO PA-
157 AM EDT THU JUN 17 2004

...SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO BUTLER COUNTY BY 2AM AND
SPREAD NORTHEASTWARD. SOME OF THESE STORMS WILL PRODUCE HEAVY
DOWNPOURS...GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING STRIKES.

PONDING OF WATER ON ROADWAYS AND IN LOWLYING AREAS MAY OCCUR.
MOTORISTS ARE URGED TO EXERCISE CAUTION IN TRAVEL.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM EDT
THURSDAY.

The radar

The Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
June 17, 1:00 AM EST to 3:45 AM EST
Where
Carroll County, 5 mi SSW of Dellroy
Reported by
EMERGENCY MANAGER
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

SR 39 and SR 212 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404312.